Alert archive / Montana / Flash Flood Warnings in 2011

Flash Flood Warning 1, NWS Billings, MT

May 23, 2011Stillwater County, Montana

NWS Billings, MT issued this flash flood warning at May 23, 2011, 3:39 PM MDT for Stillwater County, Montana. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2011, 3:39 PM MDT (21:39 UTC)
Expired
May 23, 2011, 5:43 PM MDT
In force
2 hr
Issued by
NWS Billings, MT
Area
Storm-based polygon
Flood severity
None

County Stillwater County, MT

The radar

The Billings radar (KBLX), 72 km from the middle of the area, began a volume at 21:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 9.7 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2011-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2011-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
555 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

270 
WGUS55 KBYZ 232139
FFWBYZ
MTC095-240030-
/O.NEW.KBYZ.FF.W.0001.110523T2139Z-110524T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BILLINGS MT
339 PM MDT MON MAY 23 2011

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL STILLWATER COUNTY IN SOUTH CENTRAL MONTANA...

* UNTIL 630 PM MDT

* AT 328 PM MDT...THE PUBLIC REPORTED FLASH FLOODING FROM A
  THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ABSAROKEE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE 
BANKS OF CREEKS AND STREAMS. A THUNDERSTORM PRODUCED 1.74 INCHES OF 
RAIN IN ONE HOUR. 

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 4563 10953 4559 10924 4547 10923 4544 10959

$$
1 follow-up statement
243 
WGUS75 KBYZ 232343
FFSBYZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
543 PM MDT MON MAY 23 2011

MTC095-232350-
/O.CAN.KBYZ.FF.W.0001.000000T0000Z-110524T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
STILLWATER MT-
543 PM MDT MON MAY 23 2011

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL STILLWATER
COUNTY...

THE THUNDERSTORM THAT PRODUCED VERY HEAVY RAIN OVER THE WARNED AREA 
HAS MOVED OUT OF THE REGION. THE THREAT OF HEAVY RAIN HAS ENDED AND 
THE FLASH FLOOD WARNING HAS BEEN CANCELLED.  

LAT...LON 4563 10953 4559 10924 4547 10923 4544 10959

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this flash flood warning went out at May 23, 3:25 PM MDT, 14 minutes earlier.

Area forecast discussion, May 23, 3:25 PM MDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
325 PM MDT MON MAY 23 2011

.SHORT TERM...VALID FOR TUE AND WED...

...FLOOD AND FLASH FLOOD POTENTIAL HIGH THROUGH WEDNESDAY...

FLOOD WATCHES AND WARNINGS CONTINUE ACROSS THE AREA. RECENTLY
RECEIVED REPORTS OF FLOODING ALONG THE LITTLE POWDER RIVER IN
SOUTHERN POWDER RIVER COUNTY AND ISSUED A FLOOD WARNING THERE.
ALSO ISSUED A FLOOD WARNING FOR THE MUSSELSHELL RIVER WHICH WAS
APPROACHING FLOOD STAGE THIS MORNING. FOR SPECIFICS ON THESE
WARNINGS PLEASE GO TO THE NWS BILLING WEB PAGE AND CLICK ON THE
AREA OF INTEREST IN THE INTERACTIVE MAP.

SCATTERED TO WIDESPREAD THUNDERSTORM ACTIVITY HAS DEVELOPED AS
EXPECTED THIS AFTERNOON OVER CENTRAL AND WESTERN ZONES. THESE
STORMS HAVE BEEN HEAVY RAIN PRODUCERS WITH UP TO 0.9 INCHES
FALLING IN HALF AN HOUR. STORMS WILL BE BOUNDARY BASED FOR THE
REST OF THE AFTERNOON AND EVENING WITH LIGHT STEERING CURRENTS
ALOFT. PRECIPITABLE WATER VALUES OF NEAR AN INCH WILL SUPPORT
HEAVY RAINFALL...AND FLOODING/FLASH FLOODING IS A DISTINCT
POSSIBILITY THROUGH TONIGHT.

A WEAK UPPER LEVEL STORM SYSTEM WILL MOVE OUT OF SOUTHERN IDAHO
AND ACROSS NORTHERN WYOMING TOMORROW INTO TOMORROW NIGHT. WITH A
VERY MOIST AND UNSTABLE ATMOSPHERE IN PLACE ACROSS THE AREA EVEN
THIS WEAK SYSTEM HAS THE POTENTIAL TO PRODUCE SIGNIFICANT
PRECIPITATION OVER WESTERN AND CENTRAL AREAS...ESSENTIALLY EAST OF
A MILES CITY TO BROADUS LINE. GULF MOISTURE WILL BE ADVECTED INTO
THE AREA ON EASTERLY SFC-H7 WINDS...WHICH WILL UPSLOPE INTO AREA
FOOTHILLS LOCATIONS ENHANCING PRECIPITATION THERE. QPF VARIES FROM
MODEL TO MODEL BUT HPC GUIDANCE SEEMS REASONABLE WITH WIDESPREAD 1
TO 2 INCH AMOUNTS. LOCALLY MUCH HEAVIER ACCUMULATIONS ARE POSSIBLE
THOUGH DUE TO THUNDERSTORM PRECIPITATION TONIGHT. IN
ADDITION...SNOW LEVELS WILL BE QUITE HIGH WITH THIS SYSTEM...SO
RAIN IS EXPECTED IN THE MOUNTAINS ON TOP OF A DEEP SNOWPACK. THIS
WATER WILL QUICKLY RUN OFF OF AREA MOUNTAINS PRESENTING AN
INCREASED FLOOD THREAT FOR FOOTHILLS LOCATIONS.

TEMPERATURES WILL BE A BIT COOLER TUESDAY AND WEDNESDAY WITH
EASTERLY FLOW...CLOUDS AND PRECIPITATION KEEPING HIGHS IN THE
UPPER 50S TO LOWER 60S. OVERNIGHT LOWS WILL HOVER IN THE 40S TO
AROUND 50.

BOTTOM LINE FOR THE SHORT TERM FORECAST IS THAT FLOOD/FLASH FLOOD
POTENTIAL IS HIGH THROUGH WEDNESDAY. PERSONS IN LOW LYING OR FLOOD
PRONE LOCATIONS SHOULD BE PREPARED TO MOVE TO HIGHER GROUND
QUICKLY IF WATER RISES. IN AREAS ALREADY FLOODED...IMPROVEMENT
WILL BE SLOW THROUGH MID WEEK.  CHAMBERS

.LONG TERM...VALID FOR THU...FRI...SAT...SUN...MON...

UNSETTLED WEATHER PATTERN WILL CONTINUE THROUGH THE EXTENDED
PERIOD WITH A NEGATIVELY TILTED SYSTEM THURSDAY INTO FRIDAY
BRINGING A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS...WITH SOME
POSSIBLY STRONG. ANOTHER STRONGER SYSTEM MOVES INTO THE AREA FOR
THE END OF THE WEEKEND INTO EARLY NEXT WEEK AND HAVE ALREADY BEGUN
TO INCREASE POPS FOR THIS. MAIN CONCERN IS WITH FLOODING POTENTIAL
AND WITH THESE SYSTEMS MOVING THROUGH AND A GOOD AMOUNT OF
ATMOSPHERIC MOISTURE IN PLACE AREAS OF HEAVY RAIN ARE A
POSSIBILITY WHICH WILL KEEP FLOOD THREATS GOING ACROSS THE AREA
THROUGH THE AT LEAST THE END OF THE WEEKEND. TEMPERATURES WILL BE
A BIT BELOW AVERAGE THROUGH THE EXTENDED WITH MOST HIGHS IN THE
60S.

&&

.AVIATION...

SHOWER AND THUNDERSTORM COVERAGE WILL INCREASE THIS AFTERNOON WITH
WIDESPREAD COVERAGE EXPECTED INTO THIS EVENING WEST OF ROSEBUD
COUNTY. LOCAL IFR CONDITIONS IN HEAVY RAIN CAN BE EXPECTED NEAR
STORMS. EXPECT MVFR TO IFR CEILINGS TO DEVELOP LATE TONIGHT.
LOCAL IFR CONDITIONS IN SHOWERS AND DUE TO AREAS OF FOG ARE ALSO
POSSIBLE. MOUNTAIN OBSCURATION WILL IMPACT ALL AREA MOUNTAINS
THIS AFTERNOON THROUGH TONIGHT. CHAMBERS

&&

.PRELIMINARY POINT TEMP/POPS...

    TUE     WED     THU     FRI     SAT     SUN     MON
-----------------------------------------------------------
BIL 048/057 046/060 046/064 044/064 045/063 046/061 045/060
    68/T    53/T    14/T    63/W    23/W    32/W    32/W
LVM 044/055 041/060 042/061 037/062 040/061 038/057 037/055
    67/T    64/T    16/T    42/W    23/W    33/W    22/W
HDN 048/064 047/062 046/066 044/064 046/065 046/063 046/061
    68/T    63/T    14/T    53/W    23/W    32/W    22/W
MLS 049/061 047/063 047/067 046/061 046/064 049/063 047/061
    24/T    32/T    13/T    53/W    13/W    32/W    32/W
4BQ 048/060 047/061 046/067 045/061 044/065 047/063 046/062
    56/T    63/T    13/T    53/W    13/W    33/W    22/W
BHK 047/059 044/061 045/062 044/059 044/062 048/061 046/059
    23/T    22/T    12/T    54/W    13/W    32/W    22/W
SHR 045/059 045/058 043/066 042/060 042/064 043/061 042/059
    67/T    75/T    14/T    53/W    23/W    33/W    32/W

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...FLOOD WATCH IN EFFECT THROUGH LATE TUESDAY NIGHT FOR ZONES
      28>31-34-35-38>42-56>58-63>68.
WY...FLOOD WATCH IN EFFECT THROUGH LATE TUESDAY NIGHT FOR ZONES
      98-99.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, May 23, 3:30 PM MDT, 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
330 PM MDT MON MAY 23 2011

MTZ028>042-056>058-063>068-WYZ098-099-242130-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
330 PM MDT MON MAY 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NUMEROUS CREEKS...STREAMS AND RIVERS REMAIN FLOODED ACROSS THE
REGION RESULTING IN WATER OVER ROADWAYS AND WASHED OUT ROADS.
PEOPLE TRAVELING IN RURAL AREAS SHOULD USE EXTREME CAUTION AND
NEVER ATTEMPT TO CROSS WATER COVERED ROADS.

INCREASING SHOWERS AND THUNDERSTORMS ARE EXPECTED INTO THE
EVENING. WITH THE GROUND ALREADY SATURATED BY PREVIOUS RAINFALL AND
RIVERS AND STREAMS RUNNING HIGH ANY ADDITIONAL PRECIPITATION WILL
LIKELY EXACERBATE FLOODING ISSUES OR EVEN CAUSE FLASH FLOODING.
RESIDENTS NEAR STREAMS AND CREEKS SHOULD REMAIN ALERT AND BE
PREPARED TO MOVE TO HIGHER GROUND.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWERS AND SOME THUNDERSTORMS WILL CONTINUE TUESDAY AND TUESDAY
NIGHT AND MAY EXACERBATE FLOODING ISSUES OR EVEN CAUSE FLASH
FLOODING. RESIDENTS NEAR STREAMS AND CREEKS SHOULD REMAIN ALERT
AND BE PREPARED TO MOVE TO HIGHER GROUND.

EXPECT FLOODING ISSUES TO BE SLOW TO IMPROVE ACROSS THE AREA
AS MOUNTAIN SNOW MELT AND ADDITIONAL RAINFALL KEEP WATER LEVELS
RUNNING HIGH. CHECK FOR ROAD CLOSURES WHEN TRAVELING AND USE
EXTREME CAUTION IF TRAVELING IN RURAL LOCATIONS. ROADS COVERED IN
WATER COULD BE WASHED OUT OR WEAKENED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 9:52 AM MDTFlood WatchBYZBig Horn, Carbon, Golden Valley, Musselshell, Park, Rosebud and 5 more48 hr
May 23, 10:06 AM MDTRiver Flood WarningBYZPark3 days
May 23, 10:41 AM MDTAreal Flood WarningBYZYellowstone27 hr
May 23, 11:10 AM MDTAreal Flood WarningBYZGolden Valley, Musselshell, Wheatland26 hr
May 23, 2:37 PM MDTAreal Flood WarningBYZCarbon, Stillwater, Sweet Grass3 days
May 23, 2:50 PM MDTAreal Flood WarningBYZPowder River72 hr
May 23, 4:06 PM MDTFlash Flood WarningBYZBig Horn3 hr

Nearby

Flash Flood Warnings in Montana, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.